Hail, Norfolk
- When
- June 27, 2:49 PM EST to 2:54 PM EST
- Where
- Norfolk County, Foxborough
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.070, -71.250
Penny to nickel size hail fell in Foxborough.
Showers and thunderstorms developed across Southern New England as an upper level low moved across the area. Weak low level winds resulted in these storms moving very slowly, if at all.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Showers and thunderstorms developed across Southern New England as an upper level low moved across the area. Weak low level winds resulted in these storms moving very slowly, if at all. Rainfall rates of up to four inches per hour produced flash flooding, resulting in street closures and basement flooding at several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 27, 2:37 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 337 PM EDT SAT JUN 27 2009 .SYNOPSIS... LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER NEW ENGLAND THIS WEEKEND AND LIKELY BRING MORE ROUNDS OF SHOWERS AND THUNDERSTORMS TODAY AND SUNDAY. CLOUDS AND PERIODS OF SHOWERY WEATHER ARE EXPECTED FOR MUCH OF NEXT WEEK WITH BELOW NORMAL TEMPERATURES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DENSE FOG BANK OVER THE CT VALLEY DISSIPATED EARLIER THIS MORNING... ALLOWING FOR SURFACE HEATING. STARTING TO SEE CONVECTION FIRE ACROSS SW CHESHIRE AND FRANKLIN COUNTIES WHICH WE ARE MONITORING. HAVE ACTIVATED SKYWARN AS WELL. NOTING THE UPPER LOW SPINNING S OUT OF W CENTRAL VT LATE THIS MORNING WITH MORE ORGANIZED CONVECTION FIRING ACROSS THE CENTRAL AND NORTHERN HUDSON VALLEY. THIS SHOULD ALSO ROTATE INTO WESTERN AREAS THIS AFTERNOON. WHILE THIS IS OCCURRING...SEA BREEZE HAS KICKED IN ALONG THE COAST. NOTED A FOG BANK WORKING DOWN THE COAST...AND HAS MOVED INTO CAPE ANN AND AS FAR S AS BOSTON AT 11 AM. IF TSTMS START TO DEVELOP INTO EASTERN MA JUST AWAY FROM THE COAST...THE SEA BREEZE FRONT MAY BECOME A FOCUS AS WELL. WILL CONTINUE TO MONITOR. HAVE UPDATED THE ZONES AND GRIDS TO REFLECT CHANGES ON THE E COASTAL ZONES TO ABOUT SCITUATE AND COHASSET TO ADD IN PATCHY FOG FOR THE AFTERNOON. ALSO UPDATED TO BRING OTHER CONDITIONS CURRENT. REST OF FORECAST...MAINLY THE TIMING OF THE PRECIP...LOOKED PRETTY GOOD SO KEPT THIS GOING. PREVIOUS DISCUSSION... LEANED HEAVILY UPON THE NAM SOLUTION THIS MORNING...AS IT HAD GOOD SUPPORT FROM THE 26/21Z SREF MEAN AND 00Z RGEM. 00Z GFS IS SIMILAR...BUT DEVELOPS A FEEDBACK PROBLEM THIS EVENING SO IT IS DIFFICULT TO TRUST THE DETAILS IN IT. EXPECTING A WEAK SURFACE LOW PRESSURE TO LINGER ACROSS SOUTHERN NEW ENGLAND TODAY. OUR REGION IS STILL IN RANGE OF A BROAD MID LEVEL COLD POOL ALONG THE NY/VT/QUEBEC PROVINCE BORDER. THIS SHOULD RESULT IN MID LEVEL INSTABILITY...AND SCATTERED SHOWERS AND THUNDERSTORMS BY AFTERNOON. RELATIVELY COLD MID LEVEL TEMPERATURES /-15C AT 500MB/ COMBINED WITH SOME SURFACE HEATING AND DEWPOINTS IN THE 60S SHOULD RESULT IN AROUND 500 JOULES OF SFC BASED CAPE TODAY. THIS MAY ALLOW FOR ISOLATED SMALL HAIL REPORTS AND PERHAPS SOME LOCALLY GUSTY WINDS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... MUCH OF THE SAME THIS EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS GRADUALLY DISSIPATING WITH THE LOSS OF DAYTIME HEATING. STILL HAVE TO CONTEND WITH THE AFOREMENTIONED SURFACE TROUGH...SO CANNOT RULE OUT A SHOWER AFTER MIDNIGHT ACROSS EASTERN MA AND RI. NORTHEAST WINDS SHOULD ALSO BE IN PLACE...LEADING TO MORE LOW CLOUDS AND FOG...AN PERHAPS SOME DRIZZLE. SUNDAY LOOKS TO BE A REPEAT OF TODAY...BUT COOLER ALONG THE EAST COAST AND EVEN LESS POTENTIAL FOR THUNDERSTORMS TO DEVELOP. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... AN UPPER LEVEL LOW WILL DOMINATE THE WEATHER THROUGH MUCH OF THE WEEK. THERE ARE SOME DIFFERENCES IN THE GFS AND THE ECMWF OUT BEYOND WEDNESDAY. THE GFS IS A BIT MORE PROGRESSIVE MOVING THE UPPER LEVEL LOW OUT FASTER THAN THE ECMWF AND HIGH PRESSURE MOVING IN BY THE WEEKEND. HOWEVER...IT IS THE OUTLIER. OVERALL...WILL HAVE DIURNAL CLOUDS FORMING EACH AFTERNOON WITH MOSTLY SUNNY SKIES EACH MORNING. TEMPERATURES WILL BE CONSISTENT THROUGH THE WEEK WITHIN A COUPLE OF DEGREES. HIGHS WILL RUN 5 TO 10 DEGREES BELOW NORMAL...BUT AT LEAST THE SUN WILL BE OUT FOR PART OF THE DAY. MOSTLY SUNNY SKIES IN THE MORNING WILL PROVIDE ENOUGH INSTABILITY FOR A CHANCE OF SHOWERS EACH AFTERNOON. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... THROUGH THIS AFTERNOON...HAVE INCLUDED LIFR CIGS/MVFR-IFR VSBYS INTO THE KBOS TAF DUE TO FOG BANK THAT MOVED IN WITH THE SEA BREEZE. EXPECT THIS TO CONTINUE THIS AFTERNOON. OTHERWISE...STILL EXPECT AREAS OF SHOWERS WITH SCT TSTMS AT MOST TERMINAL LOCATIONS...WITH SMALL HAIL AND GUSTY WINDS POSSIBLE. WITH THE SEA BREEZE NEAR KBOS...THIS MAY PRECLUDE TSTM DEVELOPMENT BUT COULD SEE SOMETHING WITHIN AN 8-10 MILE RADIUS MAINLY W OF THE AIRPORT...DEPENDING UPON WHERE THE SEA BREEZE FRONT SETS UP. TONIGHT...EXPECTING IFR CONDITIONS TO DEVELOP ACROSS THE COASTAL PLAIN FROM EAST TO WEST WITH EITHER EAST OR NORTHEAST WINDS. VFR WITH PERIODS OF MVFR FARTHER INLAND. COULD SEE BRIEF IFR AT KORH...BUT CONFIDENCE IS NOT HIGH. SUNDAY...LOW CLOUDS SHOULD BE TOUGH TO DISSIPATE SUNDAY MORNING ACROSS EASTERN MA. LIKELY TO SEE MVFR/VFR BY AFTERNOON...WITH THE MOST FAVORABLE CONDITIONS FROM THE LOWER CT RIVER VALLEY WEST. OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/... UPPER LEVEL LOW PRESSURE WILL KEEP THE CHANCES OF SHOWERS AROUND EVERY DAY. MAINLY LOOKING AT MVFR/VFR CONDITIONS...BUT A FEW PERIODS OF IFR CONDITIONS POSSIBLE...ESPECIALLY IN HEAVIER SHOWERS/TSTMS ALONG WITH SOME FOG ESPECIALLY AT THE COAST. && .MARINE... THIS AFTERNOON...WILL CONTINUE TO SEE LIGHT WINDS AT 10 KT OR LESS THROUGH THE AFTERNOON WITH SEAS 4 FT OR LESS. IN ANY THUNDERSTORMS...WINDS AND SEAS WILL BE HIGHER. TONIGHT AND SUNDAY...RELATIVELY LIGHT WINDS AND SEAS EXPECTED ACROSS THE WATERS TONIGHT AND SUNDAY. WINDS SHOULD REMAIN LESS THAN 20 KT AND SEAS LESS THAN 5 FT. THE ONLY EXCEPTION BEING IN THE VICINITY OF SCATTERED THUNDERSTORMS LATER TODAY INTO THIS EVENING. OUTLOOK /SUNDAY NIGHT THROUGH WEDNESDAY/... MAINLY SUB-SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. THERE MAY BE A FEW PERIODS OF 5 FOOTERS ON THE OUTER WATERS FROM TIME TO TIME. PERIODS OF SHOWERS AND FOG MAY LIMIT VSBYS FROM TIME TO TIME. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...RLG NEAR TERM...EKSTER/EVT SHORT TERM...BELK LONG TERM...RLG AVIATION...EVT/RLG MARINE...EVT/RLG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1238 PM EDT SAT JUN 27 2009 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-281645- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1238 PM EDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. A FEW OF THE STRONGEST STORMS MAY PRODUCE BRIEF GUSTY WINDS AND HEAVY DOWNPOURS. THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE SMALL HAIL. THERE IS A LOW PROBABILITY OF LARGE HAIL WITH ANY STORM ACROSS CENTRAL AND WESTERN AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-254-255-281645- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 1238 PM EDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS MAY OCCUR OVER THE WATERS THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE NEARSHORE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1233 PM EDT SAT JUN 27 2009 CTZ002-003-MAZ011-271715- EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT- 1233 PM EDT SAT JUN 27 2009 AT 1231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM WITH SMALL HAIL 3 MILES NORTH OF ELLINGTON...OR ABOUT 8 MILES NORTH OF VERNON...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... SOMERS...HAMPDEN AND MONSON FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 251 PM EDT SAT JUN 27 2009 MAZ013-271915- WESTERN NORFOLK MA- 251 PM EDT SAT JUN 27 2009 AT 251 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES NORTH OF FOXBOROUGH...OR ABOUT 7 MILES EAST OF FRANKLIN...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... WALPOLE...SHARON...WESTWOOD... NORWOOD AND CANTON FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 316 PM EDT SAT JUN 27 2009 NHZ015-271945- WESTERN AND CENTRAL HILLSBOROUGH NH- 316 PM EDT SAT JUN 27 2009 AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER SHARON...OR ABOUT 6 MILES EAST OF JAFFREY...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... PETERBOROUGH...TEMPLE... WILTON...MONT VERNON...LYNDEBOROUGH...GREENFIELD AND FRANCESTOWN FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 322 PM EDT SAT JUN 27 2009 RIZ003-004-006-271945- EASTERN KENT RI-WASHINGTON RI-WESTERN KENT RI- 322 PM EDT SAT JUN 27 2009 AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES WEST OF EAST GREENWICH...OR ABOUT 7 MILES SOUTHWEST OF WARWICK...MOVING NORTH AT 15 MPH. * SOME LOCATIONS AFFECTED INCLUDE... EAST GREENWICH AND WEST WARWICK FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 337 PM EDT SAT JUN 27 2009 MAZ005-013-015-017-272000- CENTRAL MIDDLESEX COUNTY MA-NORTHERN BRISTOL MA-SUFFOLK MA-WESTERN NORFOLK MA- 337 PM EDT SAT JUN 27 2009 AT 337 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL OVER WALPOLE...OR ABOUT 7 MILES EAST OF FRANKLIN...MOVING NORTH AT 5 MPH. * SOME LOCATIONS AFFECTED INCLUDE... NORFOLK...WRENTHAM... PLAINVILLE...MANSFIELD AND FOXBOROUGH FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. FRANK
The Boston radar (KBOX), 16 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
6 hail, 2 flash flood, 1 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Penny to nickel size hail fell in Foxborough.
Water was up to the car doors at the intersection of Elm Street and Ledgeville Avenue. Also, the electrical box at the Christmas Tree Shop was flooded.
Numerous streets were flooded, resulting in their closure after two to three inches of rain fell in an hour across much of Foxborough. Also, many basements were flooded.
Lightning struck the roof of a condo at Knollsbrook Condominiums. The resultant fire spread to two other units. Three firefighters were treated for heat exhaustion and dehydration while fighting the fire. One was transported to the hospital. These injuries were indirectly related to the lightning strike.
A tree on Morse Street was downed onto power lines by thunderstorm winds. In addition, tree limbs were downed on Swift Street.
Penny to quarter size hail fell across portions of Foxborough.
Several roads were flooded with water up to the car bumpers and people being rescued. Two homes were also flooded, one on Willard Street and another on Johnson Street. Phone service was out at these homes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180952, 180954, 180969, 180978, 180980, 180982, 180986, 180988, 180989, 180990, 180994.